Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 2000, 5:10 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 5:10 PM CDT (22:10 UTC)
- Expired
- May 22, 2000, 5:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:30 PM CDT | Thunderstorm Wind 52 E | Brookings, SD | |
| May 22, 5:30 PM CDT | Thunderstorm Wind 50 E | Lake Benton, MN | Thunderstorm winds overturned a pontoon boat. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787 WUUS53 KFSD 222211 SVRFSD MNC081-SDC011-222245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 PM CDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA WESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA * UNTIL 545 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF HENDRICKS TO 7 MILES NORTHWEST OF HENDRICKS TO 12 MILES WEST OF BROOKINGS...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HENDRICKS...WHITE AROUND 520 PM CDT BROOKINGS AROUND 525 PM CDT AURORA AROUND 530 PM CDT IVANHOE AROUND 535 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:20 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 22, 3:20 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON MAY 22 2000 ANOTHER IN A SERIES OF SHORTWVS MOVG THRU THE AREA ATTM...SPARKING SOME TSRA N AND W OF CWA. ACTIVITY MAY MOVE INTO AND LINGER ACRS MUCH OF CWA BEFORE MIDNIGHT...UNTIL SHORTWV DEPARTS TO THE EAST. LEFT NW IA ZONES DRY FROM SUX TO SPW...AS WARMER MID LVL AIR EXISTS IN THAT AREA ACTING TO CAP THIS ACTIVITY MORE. THIS WARM AIR LYR FROM 600 TO 500MB ALSO EXISTS TO A CERTAIN DEGREE FURTHER NORTH WELL INTO THE FSD CWA...SO OPTED TO ONLY GO WIDELY SCT INSTEAD OF SCT THRU THE REST OF THE ZONES. SKY CONDITIONS WL BE PARTLY TO MOSTLY CLOUDY AGAIN TNGT...AS RH TIME SECTIONS CONT TO SHOW PLENTY OF MID TO HIGH LVL MSTR STREAMING IN WITH FAST JET. SAME TREND ON TUESDAY...NGM AND ETA SHOW ANOTHER WK SHORTWV AND SOME LIFT MOVG INTO CWA...WITH PLENTY OF MID AND HIGH LVL MSTR. THIS WAVE LOOKS WK...BUT THIS ONE CRNTLY AFFECTING THE AREA LOOKED WK ON YDAY'S MDL RUNS ALSO. WENT AHD AND LEFT TUESDAY DRY FOR ONE BIG REASON...YDA'S MDL RUN WAS SHOWING A LOT OF JET STREAM PV OVR CWA FOR TDAY...THE ONLY CLUE THAT CONVECTION COULD PSBLY HAPPEN. BUT THE HIGH LVL PV IS NON-EXISTANT TOMORROW...SUGGESTING LESS LIFT AT THE UPR LVLS. HOWEVER SOME DECENT LLVL -DIV Q AND LIFT EXISTS ON TUESDAY WHICH MAKES ME A BIT NERVOUS...SO AM BANKING ON THE MID TO UPR LVLS NOT BEING AS ACTIVE AS TDAY. THEN THE NXT TROF MOVES THRU TUE NIGHT AND WED...WITH VERY DRY AIR...STRONG SUBSIDENCE AND CAA WITH WINDY CONDITIONS. IN THE EXTENDED...MRF HAS COME ARND TO LOOKING BETTER THAN IT DID YDAY IN ELIMINATING THAT DIVING DEEP TROF THRU THE WEST AND MIDWEST. BUT...IT STILL IS BRINGING IN OVERRUNING SHOWERS FROM THE CNTRL PLAINS LOW INTO CWA THU NIGHT AND FRIDAY. DID MENTION TSTMS IN NW IA FOR THIS TIME FRAME AS INSTABILITY IS GREATER. FOR TEMPS...STILL TRENDED COOLER THAN FAN MOST OF THE TIME...BUT WARMER THAN FWC. MIXED DOWN NGM 850 TEMPS THRU 36 HRS AND SWITCHED TO THE AVN/ETA AT 48HR. 60H ETA LOOKED TOO STRONG ON THE CAA SO WENT WITH AVN 850 TEMPS...WHICH STILL MIXED COOLER THAN THE FAN. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.